Virginia, 2011

Hail in Virginia, June 8, 2011

June 8, 2011 · NWS LWX · 3 events in 2 counties and zones

High pressure both at the surface and aloft slowly shifted to the east during the 8th. A return flow around the high ushered in more moisture from the south and west during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure both at the surface and aloft slowly shifted to the east during the 8th. A return flow around the high ushered in more moisture from the south and west during this time. The increased moisture combined with hot conditions to produce moderate amounts of instability during the afternoon and evening hours. The instability triggered scattered showers and thunderstorms and a few t-storms did produce large hail across portions of central and western Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 1:53 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 8, 1:53 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT WED JUN 8 2011

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE MID ATLANTIC STATES THROUGH
THURSDAY BEFORE WEAKENING...ALLOWING A WEAK COLD FRONT TO
APPROACH THE AREA LATE THURSDAY INTO FRIDAY. THIS FRONT WILL
RETURN NORTH AS A WARM FRONT SATURDAY...KEEPING UNSETTLED WEATHER
IN THE FORECAST UNTIL A STRONGER COLD FRONT MOVES THROUGH LATE
SUNDAY. HIGH PRESSURE RETURNS FOR MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPPER RIDGE RESIDES OVER THE MID ATLANTIC STATES THIS AFTERNOON.
SUBSIDENCE UNDER THE RIDGE WAS EFFECTIVELY PREVENTING NOT ONLY
CONVECTION BUT CUMULUS DEVELOPMENT EXPECT FOR A FEW CUMULUS
OVER/NEAR THE RIDGES.

RIDGE SHOULD KEEP THE CWA DRY AND GENERALLY SUNNY FOR THE REST OF
THE AFTERNOON...WITH HIGH TEMPERATURES WELL INTO THE 90S. HEAT
ADVISORY CONTINUES UNTIL 8 PM EAST OF THE BLUE RIDGE FOR 100 TO 105
HEAT INDEX VALUES.

CWA WILL REMAIN DRY OVERNIGHT...PERHAPS WITH A FEW WISPS OF CIRRUS
AT TIMES. IT WILL BE A VERY WARM AND MUGGY NIGHT...WITH DOWNTOWN
DC AND BALTIMORE ONLY DROPPING TO 75 TO 80 FOR AN OVERNIGHT LOW.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
MODELS SHOW THE RIDGE STARTING TO FLATTEN ON THURSDAY. STILL...IT
WILL BE ANOTHER HOT DAY WITH TEMPERATURES RISING WELL INTO THE 90S.
HEAT ADVISORY WILL BE ISSUED FOR THURSDAY DURING THE HOTTEST TIME OF
THE DAY EAST OF THE MTNS WHERE HEAT INDEX VALUES MAY BE UP TO 105.

AS THE RIDGE BREAKS DOWN...THERE WILL LIKELY BE MORE CUMULUS DEVELOP
THAN TODAY DURING THE EARLY TO MID AFTERNOON BUT CONVECTION SHOULD
GENERALLY BE SUPPRESSED THROUGH THEN. HOWEVER...BY LATE AFTERNOON
MODELS SUGGEST THAT CONVECTION MAY START TO FIRE ACROSS THE HIGHER
TERRAIN/RIDGES. ATMOSPHERE WILL BE LOADED UP WITH CAPE...PERHAPS
OVER 3000 J/KG...SO ANY STORMS THAT FORMS COULD BE STRONG TO SEVERE.

IN ADDITION...STORMS MAY EVENTUALLY PROPAGATE EAST TOWARD THE
EVENING AND THERE WILL ALSO BE A FRONTAL BOUNDARY DROPPING SOUTH
TOWARD THE MASON DIXON LINE BY THEN SO HIGHER POPS ACROSS A LARGER
PORTION OF THE CWA MAY BE PRESENT AS WE HEAD INTO THURSDAY EVENING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
CLOSING OUT THE WEEK AND LOOKING TO THE WEEKEND AND EVEN INTO EARLY
NEXT WEEK...WE WILL TRANSITION FROM THIS MINI-HEAT EPISODE OF THE
OTHER TYPICAL SUMMERTIME PATTERN - SCATTERED TSTMS. THE OUTLOOK
PERIOD INCLUDES DAILY HIGHS IN THE 80S AND L90S ALONG W/ AT LEAST A
LOW CHANCE OF SHOWERS/TSTMS DURING THE DAY AND POSSIBLY OVERNIGHT.
THIS PATTERN WILL BE SET-UP BY THE UPPER TROUGH THAT IS CURRENTLY
SLIDING BY TO THE NORTH. THIS WAVE OF LOW PRESSURE IS LARGELY NOT
AFFECTING US RIGHT NOT...BUT WILL EVENTUALLY PULL THE ASSOCIATED
COLD FRONT DOWN AND DRAPE THE BOUNDARY OVER THE AREA STARTING LATE
THU NIGHT.

RECENT HEATING AND DEWPOINTS THAT WILL ONLY CHANGE A COUPLE DEGREES
UP-OR-DOWN EACH DAY WILL CREATE A UNSTABLE ENVIRONMENT EVEN INTO THE
OVERNIGHT HRS EACH NIGHT WHEN THE LOW LEVEL INVERSION SETS UP. IN
FACT THE MOST INACTIVE PERIODS OF EACH DAY MAY BE FROM SUNRISE TILL
EARLY AFTN...WHICH WOULD BE THE RELATIVE RECOVERY PERIOD FROM THE
PREV NIGHT/S ACTIVITY. FORTUNATELY IN EFFORTS TO ELUDE EARLY-MID
JUNE HEAT...WE WILL SEE PERIODS OF PARTLY-MOSTLY CLOUDY SKIES EVEN
IN BETWEEN CONVECTIVE EVENTS.

WITH THE COLD FRONT SETTLING OVER THE AREA GOING INTO THE
WEEKEND...IT WILL PROVIDE THE FOCUS FOR CONVECTIVE INITIATION W/ ANY
LEE LOW OR TROUGH THE DEVELOPS OFF THE ERN SIDE OF THE APLCNS/BLUE
RIDGE AND MOVES ACROSS THE CWA. A SECOND UPPER TROUGH WILL MAKE ITS
WAY ACROSS THE GREAT LAKES AND ST LAWRENCE VALLEY /THE SAME TRACK AS
THE CURRENT UPPER WAVE/ SAT AND SUN. THOUGH THIS SYSTEM WILL ALSO
NOT DIRECTLY AFFECT THE MID ATLC...THE MOIST AND ALMOST TROPICAL
AIRMASS RESIDING OVER THE AREA WILL STILL ALLOW FOR SCATTERED
CONVECTION EACH DAY/NIGHT.

THE COLD FRONT ASSOCIATED W/ THIS SYSTEM HOWEVER WILL EVENTUALLY
MOVE ACROSS THE CWA AND OFF THE MID ATLC COAST. GUIDANCE KEEPS A
TROPICAL FEATURE JUST OFF THE SRN ATLC COAST SAT/SUN...THEN MOVES
DUE EAST WELL OFF THE CAROLINA COAST AS THE COLD FRONT PUSHES THE
FEATURE AWAY FROM LAND. BEHIND THE FRONT FOR OUR AREA WILL BE A
PERIOD OF UPPER NWLY FLOW /DRIER/...WITH THE CONVEYOR BELT OF UPPER
ENERGY AND MOISTURE STREAMING JUST TO THE SOUTH OF THE AREA. THE
NEXT SYSTEM THAT LOOKS TO AFFECT THE AREA WOULD BE LATE WED WHEN
ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE UPPER MIDWEST AND
TOWARD THE MID ATLC.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE THE REST OF TODAY/TONIGHT WILL MEAN VFR
CONDITIONS UNDER LIGHT WEST/NORTHWEST FLOW. MVFR FOG IS EXPECTED AT
KCHO/KMRB OVERNIGHT. RIDGE STARTS TO BREAK DOWN THURSDAY...AND
THUNDERSTORM CHANCES WILL INCREASE LATE IN THE AFTERNOON TOWARD MRB
AND PERHAPS DURING THE EVENING AT THE HUBS.

A COLD FRONT WILL BECOME STATIONARY OVER THE REGION FROM LATE THU
THROUGH THE WEEKEND. NEAR AND ALONG THIS BOUNDARY WILL BE SCATTERED
SHOWERS AND TSTMS DURING THE AFTN/EVE HRS AND POSSIBLY INTO THE
OVERNIGHT HRS. WINDS WILL CONTINUE TO BE LIGHT...ONLY MINOR CONCERNS
W/ RESTRICTIONS DUE TO SKY COVER AND VSBYS AND THOSE WOULD MAINLY BE
FROM ANY TSTM ACTIVITY. ANOTHER COLD FRONT WILL SWING THROUGH THE
REGION ON MON...GIVING US A COUPLE DAYS OF A BREAK BEFORE THE NEXT
SYSTEM MOVES IN FROM THE WEST.

&&

.MARINE...
WITH HIGH PRESSURE OVER THE AREA...WINDS GENERALLY 10 KNOTS OR LESS
OVER THE WATERS THROUGH TONIGHT. HIGH PRESSURE STARTS TO BREAK DOWN
ON THURSDAY...WHICH WILL ALLOW FOR A CHANCE OF THUNDERSTORMS ACROSS
THE WATERS THURSDAY EVENING.

ONLY BRIEF PERIODS OF 10-15KT OVER THE NEXT SEVERAL DAYS. ONE COLD
FRONT WILL STALL ACROSS THE AREA TO CLOSE-OUT THE WEEK. SCATTERED
SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY...THOUGH A FAIRLY LOW
PROBABILITY FOR ANY ONE LOCATION. ANOTHER COLD FRONT WILL MOVE IN
AND SWEEP OVER THE AREA EARLY NEXT WEEK. NO SCA CONDITIONS EXPECTED
DURING THE FORECAST PERIOD.

&&

.CLIMATE...
THE FOLLOWING CLIMATE SITES WILL APPROACH DAILY RECORD TEMPS TODAY
THROUGH THURSDAY...

DAILY RECORD MAX AND MIN TEMPS /DEG F/ FOR JUN 8...
SITE   MAX /YEAR/    MIN /YEAR/
DCA     98 /1999/     77 /1874...1999/
BWI     97 /1999/     76 /1899...1925/
IAD     97 /2007/     71 /1992...2008/

DAILY RECORD MAX AND MIN TEMPS /DEG F/ FOR JUN 9...
SITE  MAX /YEAR/         MIN /YEAR/
DCA   102 /1874/          77 /2008/
BWI    98 /1874...1933/   78 /1933/
IAD    96 /1999/          70 /1965...1973...1990/

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
     HEAT ADVISORY FROM NOON TO 8 PM EDT THURSDAY FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ004>007-
     009>011-013-014-016>018.
     HEAT ADVISORY FROM NOON TO 8 PM EDT THURSDAY FOR MDZ004>007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ036>040-042-
     050>057-501-502.
     HEAT ADVISORY FROM NOON TO 8 PM EDT THURSDAY FOR VAZ036>040-
     042-050>057-501-502.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP/GMS
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...GMS
AVIATION...BPP/GMS
MARINE...BPP/GMS
CLIMATE...BPP/JRK
Hazardous weather outlook, Jun 8, 12:34 PM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
134 PM EDT WED JUN 8 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
134 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM THIS EVENING. HEAT INDICES
WILL APPROACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS IN EFFECT FORM NOON TO 8 PM ON THURSDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY FOR PORTIONS OF THE
MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
134 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING FOR COUNTIES
EAST OF THE BLUE RIDGE. HEAT INDICES WILL APPROACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS IN EFFECT FROM NOON TO 8 PM ON THURSDAY EAST OF
THE BLUE RIDGE.

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE LATE AFTERNOON AND
EVENING ON THURSDAY. A FEW OF THE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT MAY BECOME
NECESSARY THURSDAY AFTERNOON.

In the hours before

Special weather statement, Jun 8, 4:42 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT WED JUN 8 2011

WVZ505-506-082215-
EASTERN PENDLETON WV-WESTERN PENDLETON WV-
542 PM EDT WED JUN 8 2011

...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON AND WESTERN
PENDLETON COUNTIES...

AT 543 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CIRCLEVILLE...MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE RIVERTON.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3872 7957 3879 7952 3883 7954 3888 7953
      3880 7927 3861 7948 3866 7957
TIME...MOT...LOC 2143Z 202DEG 3KT 3870 7949

BAJ
Special weather statement, Jun 8, 4:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT WED JUN 8 2011

VAZ025-082215-
AUGUSTA VA-
556 PM EDT WED JUN 8 2011

...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...

AT 556 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FAR NORTHWESTERN AUGUSTA COUNTY...MOVING NORTH AT 5 MPH.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3841 7931 3846 7920 3830 7928 3832 7933
TIME...MOT...LOC 2156Z 189DEG 7KT 3839 7930

BAJ
Special weather statement, Jun 8, 5:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT WED JUN 8 2011

VAZ025-504-082215-
EASTERN HIGHLAND VA-AUGUSTA VA-
600 PM EDT WED JUN 8 2011

...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND AND AUGUSTA
COUNTIES...

AT 559 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
THE NORTHERN HIGHLAND AND AUGUSTA COUNTY LINE...AND DRIFTING EAST.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3842 7922 3832 7930 3835 7937 3841 7933
TIME...MOT...LOC 2159Z 288DEG 2KT 3838 7932

BAJ
Special weather statement, Jun 8, 5:23 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT WED JUN 8 2011

VAZ025-026-504-WVZ506-082245-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-AUGUSTA VA-ROCKINGHAM VA-
623 PM EDT WED JUN 8 2011

...STRONG THUNDERSTORMS TO AFFECT EASTERN HIGHLAND...EASTERN
PENDLETON...AUGUSTA AND ROCKINGHAM COUNTIES...

AT 622 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG
THE SHENANDOAH MOUNTAINS...AND DRIFTING EAST.

LOCATIONS IMPACTED INCLUDE WEST AUGUSTA.

WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3851 7909 3823 7929 3826 7945 3854 7928
TIME...MOT...LOC 2222Z 270DEG 2KT 3846 7923 3835 7933
          3828 7938

BAJ
Special weather statement, Jun 8, 5:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT WED JUN 8 2011

VAZ025-504-082300-
EASTERN HIGHLAND VA-AUGUSTA VA-
635 PM EDT WED JUN 8 2011

...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND AND AUGUSTA
COUNTIES...

AT 634 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
AUGUSTA COUNTY...STATIONARY.

LOCATIONS IMPACTED ARE ALONG THE SHENANDOAH MOUNTAINS.

PENNY-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3841 7931 3830 7928 3830 7938 3835 7940
TIME...MOT...LOC 2234Z 238DEG 2KT 3832 7937

BAJ
Special weather statement, Jun 8, 5:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT WED JUN 8 2011

VAZ026-082315-
ROCKINGHAM VA-
639 PM EDT WED JUN 8 2011

...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM COUNTY...

AT 640 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HINTON...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE DALE ENTERPRISE.

PENNY-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3838 7896 3847 7907 3859 7901 3848 7883
TIME...MOT...LOC 2240Z 250DEG 5KT 3847 7898

BAJ

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rockingham

When
June 8, 5:45 PM EST
Where
Rockingham County, 0.6 mi NNE of Clover Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
38.458, -79.025

Half dollar sized hail was reported at Clover Hill.

Hail, Highland

When
June 8, 5:54 PM EST
Where
Highland County, 1.43 mi NE of Headwaters
Measured
1 in hail
Reported by
Public
Coordinates
38.334, -79.400

Quarter sized hail was reported along Upper Ford Road.

Hail, Rockingham

When
June 8, 6:45 PM EST
Where
Rockingham County, 0.69 mi NW of Box Creek
Measured
1 in hail
Reported by
Public
Coordinates
38.586, -78.910

Quarter sized hail was reported near Cherry Grove.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323158, 323157, 323159.